Alert archive / Louisiana / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 113, NWS Lake Charles, LA

May 26, 2009Avoyelles Parish, Rapides Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at May 26, 2009, 5:39 PM CDT for Avoyelles Parish, Rapides Parish, Louisiana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2009, 5:39 PM CDT (22:39 UTC)
Expired
May 26, 2009, 6:02 PM CDT
In force
23 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Avoyelles Parish, LA, Rapides Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.7 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2009-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2009-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2245 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 262239
SVRLCH
LAC009-079-262345-
/O.NEW.KLCH.SV.W.0113.090526T2239Z-090526T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
539 PM CDT TUE MAY 26 2009

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN AVOYELLES PARISH IN CENTRAL LOUISIANA...
  THIS INCLUDES THE CITIES OF...MARKSVILLE...EFFIE...
  EAST CENTRAL RAPIDES PARISH IN CENTRAL LOUISIANA...

* UNTIL 645 PM CDT

* AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF EFFIE TO 8
  MILES WEST OF EFFIE...AND MOVING SOUTHEAST AT 15 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  EFFIE BY 610 PM CDT...
  MARKSVILLE BY 645 PM CDT...

LAT...LON 3129 9201 3127 9199 3111 9202 3118 9233
      3129 9228 3131 9201
TIME...MOT...LOC 2239Z 293DEG 12KT 3130 9211 3125 9228

$$

06
1 follow-up statement
000 
WWUS54 KLCH 262302
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
602 PM CDT TUE MAY 26 2009

LAC009-079-262311-
/O.CAN.KLCH.SV.W.0113.000000T0000Z-090526T2345Z/
RAPIDES LA-AVOYELLES LA-
602 PM CDT TUE MAY 26 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN AVOYELLES AND
EAST CENTRAL RAPIDES PARISHES IS CANCELLED...

THE LINE OF SEVERE STORMS HAS WEAKENED AND IS NO LONGER CAUSING 
SEVERE WEATHER.

LAT...LON 3129 9201 3127 9199 3111 9202 3118 9233
      3129 9228 3131 9201
TIME...MOT...LOC 2301Z 293DEG 12KT 3127 9203 3122 9220

$$

06

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 4:29 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, May 26, 4:29 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
429 PM CDT TUE MAY 26 2009

.DISCUSSION...
4KM WRF HAS DONE A GENERALLY GOOD JOB DEPICTING THE DEVELOPMENT
AND MOVEMENT OF THE THUNDERSTORMS OVER EAST TEXAS...AND HAVE
RELIED ON IT HEAVILY FOR THE FORECAST THIS EVENING. THE TIMING OF
THE WRF WAS A LITTLE FASTER THAN WHAT HAS TRANSPIRED ON RADAR...SO
WILL IN TURN SLOW THE EASTWARD PROGRESSION. ACTIVITY IS EXPECTED
TO BE MOSTLY EAST OF THE SABINE RIVER BY 00Z...THEN CONTINUE
EAST-NORTHEASTWARD THROUGH THE REST OF LOUISIANA...AND EXIT THE
AREA PRIOR TO MIDNIGHT. WRF SHOWS GREATEST COVERAGE OVER CENTRAL
LOUISIANA...SO WILL CARRY HIGHEST CHANCES HERE AND TAPER DOWN TO
JUST A SLIGHT CHANCE OVER THE COASTAL WATERS.

GFS/ECMWF/NAM IN GENERALLY GOOD AGREEMENT ON THE COOL FRONT
PASSING THROUGH THE AREA WEDNESDAY NIGHT INTO EARLY THURSDAY...A
LITTLE EARLIER THAN WAS PROGGED YESTERDAY. IN ADVANCE OF THE
FRONT...THERE CONTINUES TO BE UNCERTAINTY WITH THE
TIMING/PLACEMENT OF CONVECTIVE CLUSTERS THAT MAY AFFECT US
THE GFS CONTINUES TO SUFFER FROM CONVECTIVE FEEDBACK...BUT HAS
ALSO REMAINED SOMEWHAT CONSISTENT WITH AN MCS AFFECTING THE
SOUTHERN ZONES AND COASTAL WATERS WEDNESDAY AFTERNOON/NIGHT. THE
LATEST RUN OF THE ECMWF HAS LOST THIS FEATURE ENTIRELY...WHILE THE
NAM GENERALLY SUPPORTS THE GFS. WILL CONTINUE WITH THE LIKELY POPS
WEDNESDAY AFTERNOON AND INCREASE POPS SLIGHTLY OVER THE COASTAL
WATERS AND I-10 CORRIDOR SOUTH FOR WEDNESDAY NIGHT INTO THURSDAY
MORNING.

MODELS SHOW MOISTURE LINGERING BEHIND THE FRONT ON THURSDAY...SO
WILL CONTINUE WITH A SLIGHT CHANCE INTO THURSDAY NIGHT. OTHERWISE...RAIN
CHANCES WILL COME TO AND END...PROBABLY A LITTLE SOONER THAN
FORECAST...AS DRIER AIR FILTERS INTO THE AREA BEHIND THE FRONT.

FRIDAY AND THE WEEKEND APPEAR RAIN FREE WITH INITIALLY DEEP
NORTHERLY FLOW AROUND A TROF DIGGING INTO THE SOUTHEAST
CONUS...FOLLOWED BY UPPER RIDGING TRANSLATING EAST ACROSS THE
REGION ON SUNDAY.

&&

.MARINE...
 DAILY CHANCE FOR SHOWERS AND THUNDERSTORMS CAN BE EXPECTED OVER
THE COASTAL WATERS THROUGH THURSDAY WHILE A LIGHT TO MODERATE
SOUTH FLOW CONTINUES. A LATE SEASON COOL FRONT WILL ADVANCE
THROUGH THE NORTHWEST GULF ON THURSDAY BRINGING A BRIEF OFFSHORE
FLOW. DRY HIGH PRESSURE WILL BECOME REESTABLISHED FOR THE
REMAINDER OF THE WEEK INTO THE WEEKEND...WITH RELATIVELY LIGHT
WINDS AND CALM SEAS PREVAILING.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  72  86  70  87 /  50  60  40  30
KBPT  72  86  70  88 /  30  60  40  20
KAEX  70  87  67  88 /  60  60  30  20
KLFT  70  86  70  86 /  50  60  40  40

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.

&&

PUBLIC/MARINE...13
Hazardous weather outlook, May 26, 5:44 AM CDT, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
544 AM CDT TUE MAY 26 2009

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-271045-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
544 AM CDT TUE MAY 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS THE
REGION AGAIN TODAY. NONE OF THIS ACTIVITY IS EXPECTED TO BE
SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE UNTIL A
WEAK FRONTAL PASSAGE THURSDAY. NONE OF THIS ACTIVITY IS EXPECTED
TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 26, 3:43 PM CDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
343 PM CDT TUE MAY 26 2009

LAZ027-TXZ182-262145-
VERNON LA-NEWTON TX-
343 PM CDT TUE MAY 26 2009

...SIGNIFICANT WEATHER ALERT FOR VERNON PARISH...SIGNIFICANT WEATHER
ALERT FOR NEWTON COUNTY UNTIL 445 PM CDT...

AT 342 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 5 MILES SOUTHWEST OF TOLEDO BEND DAM...
MOVING EAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  TOLEDO BEND DAM BY 350 PM CDT
  BURR FERRY BY 405 PM CDT

FREQUENT CLOUD TO GROUND LIGHTNING...PEA SIZE HAIL...AND WIND GUSTS
TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE
PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE
AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND
BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

24
Special weather statement, May 26, 3:54 PM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
354 PM CDT TUE MAY 26 2009

TXZ201-215-262200-
HARDIN TX-JEFFERSON TX-
354 PM CDT TUE MAY 26 2009

...SIGNIFICANT WEATHER ALERT FOR HARDIN AND JEFFERSON COUNTIES UNTIL
500 PM CDT...

AT 353 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR OVER NOME...MOVING EAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  CHINA BY 415 PM CDT
  BEVIL OAKS BY 430 PM CDT
  BEAUMONT BY 500 PM CDT

FREQUENT CLOUD TO GROUND LIGHTNING...PEA SIZE HAIL...AND WIND GUSTS
TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE
PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE
AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND
BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

24
Special weather statement, May 26, 4:00 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
400 PM CDT TUE MAY 26 2009

LAZ027>032-262300-
RAPIDES LA-VERNON LA-AVOYELLES LA-EVANGELINE LA-ALLEN LA-
BEAUREGARD LA-
400 PM CDT TUE MAY 26 2009

...SIGNIFICANT WEATHER ALERT FOR RAPIDES...VERNON...AVOYELLES...
EVANGELINE...ALLEN AND BEAUREGARD PARISHES UNTIL 600 PM CDT...

AT 458 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM
DEVILLE TO ALEXANDRIA TO LONGVILLE...MOVING SOUTHEAST AT 10 MPH.

* THESE STRONG THUNDERSTORMS WILL BE NEAR...
  UNION HILL BY 510 PM CDT
  GRANT BY 515 PM CDT
  WOODWORTH BY 520 PM CDT
  DRY CREEK BY 525 PM CDT
  ELIZABETH BY 530 PM CDT
  FOREST HILL BY 540 PM CDT

FREQUENT CLOUD TO GROUND LIGHTNING...PEA SIZE HAIL...AND WIND GUSTS
TO 50 MPH ARE LIKELY WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE
PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE
AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND
BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

SHAMBURGER
Local storm report, May 26, 4:08 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
408 PM CDT TUE MAY 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HAIL             WARREN                  30.61N 94.41W
05/26/2009  M0.75 INCH       TYLER              TX   PUBLIC

            WARREN HIGH SCHOOL REPORTS PENNY SIZE HAIL.

&&

MGRIFFIN
Local storm report, May 26, 4:40 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
440 PM CDT TUE MAY 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             VIDOR                   30.13N 94.00W
05/26/2009  M0.25 INCH       ORANGE             TX   BROADCAST MEDIA

            KFDM-TV METEOROLOGIST REPORTED PEA SIZE HAIL IN VIDOR.

&&

SHAMBURGER
Local storm report, May 26, 4:47 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
447 PM CDT TUE MAY 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     TSTM WND DMG     3 W BURR FERRY          31.06N 93.54W
05/26/2009                   NEWTON             TX   LAW ENFORCEMENT

            TREES WERE BLOWN DOWN BY THE HIGHWAY 63 BRIDGE EAST OF
            BURKEVILLE. REPORTED BY NEWTON COUNTY SHERIFF OFFICE.

&&

SHAMBURGER

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:49 PM CDTAreal Flood AdvisoryLCHRapides35 days
May 26, 5:08 PM CDTSevere Thunderstorm WarningLCHBeauregard, Calcasieu52 min
May 26, 5:22 PM CDTSevere Thunderstorm WarningLCHAllen, Beauregard, Calcasieu, Jefferson Davis38 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.